Winter Storm, Dickey
- When
- February 28, 2:00 AM CST to 11:59 PM CST
- Where
- Dickey forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.110, -98.505 (the zone’s center; the record gives no point)
Eight inches of snow fell at Ellendale.
A low pressure system ejecting out of the Northern Rockies and into Wisconsin brought snow across western and central North Dakota from late Tuesday night February 27th into Wednesday night February 28th. The heaviest snow (9 to 12 inches) fell over far south central and southeastern North Dakota.
Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
A low pressure system ejecting out of the Northern Rockies and into Wisconsin brought snow across western and central North Dakota from late Tuesday night February 27th into Wednesday night February 28th. The heaviest snow (9 to 12 inches) fell over far south central and southeastern North Dakota. Accumulating snow, along with freezing drizzle and blowing and drifting snow, continued over the eastern forecast area into Thursday morning of March 1st. (See Storm Data entries for March, 2007).|In addition to the heavy snow, light freezing rain and sleet also fell Wednesday afternoon and night over the central and eastern counties of the Bismarck County Warning Area (CWA).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Feb 27, 2:55 PM CST, 11 hours 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 255 PM CST TUE FEB 27 2007 .SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT... FORECAST CONCERNS/HIGHLIGHTS IN THE SHORT TERM CENTER AROUND THE WINTER STORM EXPECTED TO IMPACT THE AREA OVER NEXT FEW DAYS. THE MODELS ALL SEEM TO HAVE A GOOD HANDEL ON THE DEVELOPMENT OF A SIGNIFICANT WINTER STORM. SO I HAVE GENERALLY FOLLOWED A BLEND OF THE MODELS IN THE SHORT TERM. CURRENTLY SATELLITE IMAGERY SHOWS THE AFOREMENTIONED STORM SYSTEM TAKING SHAPE OVER THE SOUTHERN MT AND WY. PRESSURE GRADIENT IS BEGINNING TO INCREASE OVER MY SOUTHWEST CWA IN RESPONSE TO THE DEVELOPING STORM SYSTEM...WHICH HAS CAUSED WINDS TO INCREASE OUT OF THE SOUTHEAST OVER THE LAST FEW HOURS. SNOW IS EXPECTED TO DEVELOP ACROSS MY FAR SW CWA LATE THIS EVENING AND SLOWLY SPREADING EAST NORTH EAST DURING THE OVERNIGHT HOURS. PLENTY OF GULF MOISTURE WILL BE BROUGHT INTO THE AREA VIA 30 TO 40 KNOT LOW LEVEL JET OUT AHEAD OF THE DEVELOPING AREA OF LOW PRESSURE. ISENTROPIC ANALYSIS REVELS DECENT LIFTING AND LOW CONDENSATION PRESSURE DEFICITS ALONG THE 290K AND 295K SURFACES. IN ADDITION...CROSS SECTIONS ACROSS MY CWA REVEAL GOOD MID LEVEL FRONTOGENESIS AS WELL AS STEEP MIDLEVEL LAPSE RATES...WHICH COULD LEAD TO MESOSCALE BANDS SETTING UP OVER THE REGION. I AM EXPECTING THE MAJORITY OF THE HEAVY SNOW TO BEGIN TONIGHT AND LAST UNTIL EARLY AFTERNOON TOMORROW. DURING THIS TIME PERIOD ANYWHERE FROM 6 TO POSSIBLE 12 INCHES OF SNOW COULD FALL...WITH THE HEAVIEST SNOWS EXPECTED OVER NORTHWESTERN THROUGH SOUTH CENTRAL ND. LATER ON WEDNESDAY THE ENERGY ASSOCIATED WITH THE SOUTHERN PORTION OF THE LONG WAVE TROUGH IS EXPECTED TO TAKE OVER. AS IT DOES SO...CYCLOGENESIS IS EXPECTED TO OCCUR IN THE SOUTHERN PLAINS OVER PARTS OF WESTERN KANSAS. A STRONG SURFACE CYCLONE IS PROGGED TO DEVELOP IN THIS REGION AND TAKE A TRACK SIMILAR TO LAST WEEKS WINTER STORM. LIGHT SNOW AND SNOW SHOWERS SHOULD PERSIST ACROSS MUCH OF THE AREA LATE WEDNESDAY THROUGH THURSDAY...WITH LIGHT ADDITIONAL ACCUMULATIONS POSSIBLE. HOWEVER...THE MAJORITY OF THE ENERGY WILL BE CONFINED WELL TO THE SOUTH OF THE REGION THROUGH FRIDAY. THEN...ON FRIDAY...ONCE THE SURFACE LOW TRACKS NORTHEAST THROUGH NORTHERN MO AND INTO SOUTHWESTERN WI RAP AROUND MOISTURE WITHIN A DEFORMATION ZONE SHOULD BRING ANOTHER CHANCE OF A COUPLE OF INCHES TO MY EASTERN COUNTIES. CONSIDERING THE HEAVY SNOW AMOUNTS EXPECTED I HAVE ISSUED A HEAVY SNOW WARNING FOR AREAS FROM NORTHWEST THROUGH SOUTH CENTRAL ND. FARTHER SOUTHWEST...WHERE SLIGHTLY LIGHTER AMOUNTS ARE EXPECTED...I HAVE ISSUED A SNOW ADVISORY. .LONG TERM...SATURDAY THROUGH TUESDAY... MODELS ARE STARTING TO COME IN AGREEMENT WITH THE EXTENDED. DIFFICULTLY IN HANDLING GULF OF ALASKA LOW HAS CREATED TIMING DIFFERENCES WITH SUNDAYS CLIPPER SYSTEM. ECMWF HAS BEEN THE FASTEST...WHILE THE GFS IS SLOWER AND ALLOWS PROLONGED WAA TO CREATE A WARMER DAY ON SUNDAY. HOWEVER...WITH EACH MODEL RUN THE TIMING OF THE CLIPPER BY THE TWO MODELS HAS COME CLOSER TOGETHER. SO...HAVE PRETTY MUCH BLENDED THE TWO SOLUTIONS AT THIS POINT...WITH A TREND TOWARD CLIMATOLOGY BY NEXT TUESDAY. MEAN GFS ENSEMBLE SEEMS TO BE A THE OUTLIER AND SHIED AWAY FROM IT AT THIS POINT. HAVE NOT INCLUDED PRECIP CHANCES WITH CLIPPER ON SUNDAY AS MOST OF THE SUPPORT WILL PASS TO THE NORTH OF THE AREA...BUT COULD VERY WELL BE ADDED IN TIME. COLD AIR WILL GRAZE THE REGION MONDAY AND SFC HIGHS IS PROGGED TO BE CENTERED OVER THE REGION ON MONDAY MORNING. WITH RETURN FLOW DEVELOPING LATE MONDAY...WE WILL SEE GRADUAL WARMING WITH UPPER LEVEL RIDGING. NEXT WEEK LOOKS TO STILL FAVOR NORTHWEST FLOW WITH EMBEDDED CLIPPERS SO SHOULD SEE TREND TOWARD CLIMO FOR TEMPS. && .BIS WATCHES/WARNINGS/ADVISORIES... HEAVY SNOW WARNING FROM MIDNIGHT CST /11 PM MST/ TONIGHT TO 6 AM CST /5 AM MST/ THURSDAY FOR NDZ001>003-009>011-017>021-034>037- 046>048-050-051. SNOW ADVISORY FROM 6 PM CST /5 PM MST/ THIS EVENING TO 6 AM CST /5 AM MST/ THURSDAY FOR NDZ031>033-040>045. WINTER STORM WATCH FROM MIDNIGHT CST TONIGHT THROUGH LATE WEDNESDAY NIGHT FOR NDZ004-005-012-013-022-023-025. && SHORT TERM...KJB/HW LONG TERM...JC
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 359 PM CST TUE FEB 27 2007 NDZ031>033-040>045-282200- 359 PM CST TUE FEB 27 2007 /259 PM MST TUE FEB 27 2007/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TONIGHT SNOW ADVISORY TONIGHT WITH 1 TO 3 INCHES LIKELY. SNOW WILL DEVELOP THIS EVENING THEN CONTINUE THROUGH THE NIGHT...HEAVY AT TIMES. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY THE SNOW WILL CONTINUE WEDNESDAY INTO WEDNESDAY NIGHT. TOTAL SNOW ACCUMULATION WILL RANGE FROM 4 TO 7 INCHES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NDZ001-002-009>011-017>021-034>037-046>048-050-051-282200- 359 PM CST TUE FEB 27 2007 /259 PM MST TUE FEB 27 2007/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY A HEAVY SNOW WARNING IS IN EFFECT WEDNESDAY MORNING THROUGH THURSDAY MORNING. SNOW...HEAVY AT TIMES...WILL FALL THROUGH THE DAY AND NIGHT. 9 TO 12 INCHES TOTAL ACCUMULATION IS LIKELY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NDZ003>005-012-013-022-023-025-282200- 359 PM CST TUE FEB 27 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY A HEAVY SNOW WATCH IS IN EFFECT WEDNESDAY MORNING THROUGH THURSDAY MORNING. SNOW WILL DEVELOP WEDNESDAY MORNING AND CONTINUE THROUGH THURSDAY MORNING. 4 O 9 INCHES TOTAL ACCUMULATION IS LIKELY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
The national radar mosaic for the moment the first event began.
25 winter storm. Local standard time, as filed.
Eight inches of snow fell at Ellendale.
Six inches of snow fell at Kintyre.
Eight inches of snow fell in Ashley, while twelve inches fell in Wishek.
Seven to nine inches of snow was reported over Lamoure County.
Ten inches of snow fell in Napolean.
Four to seven inches of snow fell across Burleigh County. The heaviest snow accumulation occurred over eastern Burleigh County.
Four to seven inches of snow was reported over Morton County. The heaviest snow accumulation occurred over western Morton County.
Six to seven inches of snow fell across Mercer County.
Ten inches of snow fell at the Jamestown State Hospital and nine inches of snow fell at Streeter.
Seven inches of snow fell at Watford City.
Around 6 inches of snow was reported over Oliver County.
Seven inches of snow fell at Dunn Center.
Six to seven inches of snow fell across Kidder County.
Six inches of snow fell at both Underwood and Max. There were two (2) indirect fatalities in a car accident due to icy roads just south of Washburn.
Six to eight inches of snow fell over Foster County from Wednesday afternoon, February 28, through Thursday morning, March first.
Six inches of snow fell at Stanley.
Six inches of snow fell across Sheridan County.
Six inches of snow fell at Harvey.
Six inches of snow fell at Kenmare.
Six inches of snow fell at both Tioga and Williston.
Six to seven inches of snow fell over McHenry County from Wednesday afternoon, February 28, through Thursday morning, March 1st.
Six to seven inches of snow fell over Pierce County from Wednesday afternoon, February 28, through Thursday morning, March 1st.
Six inches of snow fell across Renville County from Wednesday morning, February 28, through Thursday morning, March 1st.
Eight inches of snow fell in the town of Bottineau from Wednesday morning, February 28, through Thursday morning, March 1st.
Six and two tenths inches of snow fell in the town of Rolette.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Winter Storm, McLean | 2007-02-28 | 72 | Male | Vehicle/Towed Trailer | Indirect |
| Winter Storm, McLean | 2007-02-28 | 70 | Female | Vehicle/Towed Trailer | Indirect |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2007Every state in 2007This day in weather historyWarnings in North Dakota, February 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 14572, 14574, 14732, 14577, 14578, 14740, 14568, 14573, 14576, 14734, 14736, 14742, 14753, 14735, 14575, 14737, 14754, 14755, 14756, 14757, 14579, 14738, 14733, 14739, 14752.